Q. My husband collapsed, unconscious, due to severe internal bleeding. He'd been taking two full-strength aspirin tablets as needed, on the advice of his doctor.
I was trying to protect his stomach, so I bought him enteric-coated aspirin. That just took the damage further down the digestive tract.
Had he been taking regular aspirin, he might have felt pain and distress in his stomach before he developed a bleeding ulcer. In that case, he probably would have seen the doctor before losing so much blood internally. He received two pints of blood upon his arrival in the emergency room.
I will never let him take enteric-coated aspirin again. It's a wonderful drug, but like all drugs, it carries risks.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
A. Doctors have long worried that aspirin might cause stomach or duodenal ulcers. Even low-dose aspirin is capable of irritating the digestive tract, resulting in a bleeding ulcer.
In recent years, gastroenterologists have found that aspirin also can damage the small intestine (Journal of Gastroenterology, April 2015). Enteric-coated aspirin might be riskier in this regard than ordinary buffered aspirin.
Q. I was told to take my Synthroid before breakfast. Some of my favorite healthy breakfast choices have a lot of fiber, like oatmeal, granola and walnuts. I read that fiber can interfere with Synthroid absorption.
When I discovered that coffee also was prohibited for at least an hour after taking the pill, that did it! No more morning Synthroid for me. Why don't doctors know these things?
A. That is a good question. The Food and Drug Administration includes a warning about fiber reducing levothyroxine (Synthroid) absorption in its prescribing information available to every doctor.
Coffee and soybeans can reduce significantly the amount of levothyroxine that is absorbed, while vitamin C increases absorption (Clinical Therapeutics, February 2017). Many people have concluded, just as you did, that no coffee in the morning is a non-starter. Instead, they take their Synthroid in the evening.
You can learn more about the pros and cons of levothyroxine and the best ways to take it from our Guide to Thyroid Hormones. It is available at www.PeoplesPharmacy.com.
Q. I have been taking Zyprexa for several years now and have accumulated about 60 pounds in excess weight. I am on a very low dose. Is it safe to stop this medication so I can get back to a healthy weight?
A. Olanzapine (Zyprexa) and other antipsychotic drugs have been linked to metabolic changes. These include reduced insulin sensitivity, higher blood-sugar levels and increases in LDL cholesterol and triglycerides. Weight gain also is a serious complication.
Do NOT stop Zyprexa suddenly or without medical supervision. Discontinuation may lead to sweating, nausea and vomiting. You may have to gradually reduce the dose over a period of weeks or months in very careful coordination with your doctor.
Q. I read in a health newsletter a few years ago that OTC NasalCrom would help allergies. My husband suffered with runny nose and nasal congestion for years. After using NasalCrom, his allergy totally disappeared. I didn't have to iron many handkerchiefs after that, so I was delighted!
A. NasalCrom is different from all other allergy medications. It contains cromolyn, which stabilizes the mast cells in the nose responsible for allergy symptoms. It may require several weeks to take full effect.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla. 32803, or email them at Questions@PeoplesPharmacy.com. Their newest book is "Top Screwups Doctors Make and How to Avoid Them."